Carole’s experience of having gemcitabine post Whipple’s procedure
Diagnosed with operable adenocarcinoma in 2009
I was quite surprised when the oncologist told me that I would need chemotherapy. I had already been told that the surgeons had been able to remove all of my tumour and in my naivety felt that it was now all over and done with. I did agree to the course of treatment though, having been lucky enough to get this far it seemed sensible to follow through with their recommendations for a longer term outlook.
Three months after surgery I started chemotherapy – I did not feel ready or strong enough as I would have liked to have put on more weight but was advised that we could not delay further, so we got on with it.
On the first day of treatment I was really nervous and anxious but it passed quickly enough and was in reality not as bad as my imagination had led me to believe.
Every time I went for treatment over the next six months there was somebody there having a worse time than me, either having to have treatment for several hours at a time, needing more than one treatment per week or maybe had lost their hair etc. It taught me to put up and shut up, my regime was easy.
The first cycle passed quite quickly and I looked forward to my week off but then got sad once cycle two seemed to crop up so quickly. My husband suggested that we have a ‘special treat’ or day out on the fourth, non-chemo week of my cycle e.g. we went to Windsor for the day. Having something to look forward to did help each cycle pass quicker and each week counting down to the next treat I was just like a kid counting down the number of sleeps until Christmas.
After each treatment I felt really shivery and cold and for the first few months very strange, twitchy and anxious but knew if I could get home and sleep I would feel better by the next morning. Regrettably I did not question this with anyone as did not expect to feel good afterwards and accepted it as part of the course but a few months into the treatment, and following sterner interrogation from one of the more senior nurses, I discovered I was having a reaction to the anti-sickness drugs and it was nothing to do with the chemotherapy drug. Each week after that was a lot more bearable and manageable and I then just felt a bit unwell after each episode.
Generally, the three days following treatment were the days I experienced most side effects but it would vary from day to day and week to week. The worst were the fatigue and nausea (with occasional vomiting) and headaches. I noticed that my hair felt more brittle and thinned a little and from time to time I had a sore mouth. My periods stopped as soon as my chemotherapy started and I became menopausal.
I found fizzy drinks and sucking sweets helped with the nausea and eating little and often helped keep my weight stable and energy levels up. Ginger is often recommended and I did manage to munch my way through a fair share of biscuits and cakes.
I had returned to work after surgery and worked full time throughout my chemotherapy although adopted a flexible working routine so that I spread my hours over seven days to give myself extra breaks each day and often worked from home so I did not have to endure the commuting in addition to working and could take a quick break if I needed to.
I did not exercise at the gym nor return to running until treatment finished as I did not have the energy and found I got breathless quite easily even having to pause for a rest during dog walking (amid much teasing at the role reversal as it used to be my unfit, smoker husband begging me to slow down).
I adopted a common sense approach to avoiding infections
If I am being really honest, I did too much too soon and would recommend that people are kinder to themselves than I was. I think I was trying to prove something but it was only myself that had the expectations.
I had adjuvant chemotherapy (Gemcitabine) for six months from March 2010 on a four-week cycle with one dose per week for three weeks, then one week off.
Learn more about the possible side effects of chemotherapy